Responses

Download PDFPDF
CASE REPORT
Anaphylaxis probably induced by transfer of amoxicillin via oral sex
Compose Response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Author Information
First or given name, e.g. 'Peter'.
Your last, or family, name, e.g. 'MacMoody'.
Your email address, e.g. higgs-boson@gmail.com
Your role and/or occupation, e.g. 'Orthopedic Surgeon'.
Your organization or institution (if applicable), e.g. 'Royal Free Hospital'.
Statement of Competing Interests

PLEASE NOTE:

  • Responses are moderated before posting and publication is at the absolute discretion of BMJ, however they are not peer-reviewed
  • Once published, you will not have the right to remove or edit your response. Removal or editing of responses is at BMJ's absolute discretion
  • If patients could recognise themselves, or anyone else could recognise a patient from your description, please obtain the patient's written consent to publication and send them to the editorial office before submitting your response [Patient consent forms]
  • By submitting this response you are agreeing to our full [Response terms and requirements]

Vertical Tabs

Other responses

  • Published on:
    The importance of adequate allergological studies in order to confirm the penicillin sensitization through seminal fluid

    The publication of a clinical case in the BMJ Case Report on March 8 [1], entitled "Anaphylaxis probably induced by transfer of amoxicillin via oral sex", has resulted in interest in social networks, local and national press, radio, and television, reporting with big headlines of such allergic reaction, but without contrasting the work assessing the scientific content and experimental support.

    The article reports the case of a woman with a history of allergy to penicillin in childhood who, after having sexual intercourse (vaginal and oral) with her partner, who was being treated for otitis media with amoxicillin/clavulanic acid and ibuprofen, presents dyspnea, vomiting, and urticaria. The patient had not ingested any unusual food. She was diagnosed with anaphylaxis probably induced by amoxicillin/clavulanic acid transfer in the seminal fluid of the couple through oral sex. This diagnosis was based solely on a skin reaction suffered in her childhood after taking amoxicillin (no description of how that diagnosis was made) and a probability algorithm [2]. No allergological investigation was conducted at the time of the reaction.

    Previous studies have shown that seminal fluid can serve as a route of transmission of ingested allergens, such as nut proteins [3], and drugs such as vinblastine [4], and penicillin [5]. The latter study was the only one in which intradermal tests with penicillin, with a positive result, and intra-epidermal tests with semen, w...

    Show More
    Conflict of Interest:
    None declared.